MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION STERLING; CATHETER, PERCUTANEOUS

BOSTON SCIENTIFIC CORPORATION STERLING; CATHETER, PERCUTANEOUS
Model Number 24716
Medical Device Problem Codes Material Rupture (1546); Detachment of Device or Device Component (2907); Difficult to Advance (2920); Material Twisted/Bent (2981)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/03/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that multiple issues had occurred in the duration of a procedure.A procedure was being performed, 95% stenosed target lesion was located in the severely calcified and mildly tortuous proximal area of the right superior femoral artery.A 6 x 200 x 90 hybrid sterling balloon catheter was being used.The physician had felt some resistance during insertion of the balloon, but it was noted that there was a lot of calcification.The balloon was able to be advanced to the targeted site.The physician inflated the balloon at nominal pressure and was described as not being well deployed.The pressure was increased to about twelve atmospheres, at which point it was said to be well deployed but that there was a "hiccup" in the proximal area.At that point, the physician believes that the balloon ruptured and broke.After the dilatation, the balloon was removed.Once it was outside the patient they saw that a part of the balloon was missing.It was attempted to remove the part from the patient by snaring, but this failed.The physician stated that the patient was okay immediately after the procedure.No pain or complications and the patient was discharged the next day.The physician said that these vessels were already in very bad condition before this procedure, that therefore this issue didn't cause any additional problems for the patient.
 
Additional Manufacturer Narrative
Device returned to manufacturer: returned device consisted of a sterling otw balloon catheter.The device was returned with the device packaging, and the device was bloody.The customer also supplied images of the device while the device was inflated.The balloon was shown to have an incomplete inflation/pinch/twist in the images.Analysis of the balloon, inner/outer shaft, and tack weld included microscopic and visual inspection.Inspection revealed a complete separation of the balloon material with 37mm of the balloon material left attached to the catheter, and inner shaft separation with the inner separated at the distal edge of the tack weld.The overall length of the returned device was 79.5cm, which included the hub.The tip, distal (separated) portion of the balloon and the distal portion of the inner shaft were not returned for an analysis.Inspection of the rest of the device found no other damage or defect.The reported material twist, material rupture, and detachment was confirmed.
 
Event or Problem Description

Brand Name
STERLING
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key10174529
Report Number2134265-2020-08220
Device Sequence Number2924451
Product Code LIT
UDI-Device Identifier08714729845461
UDI-Public08714729845461
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K132430
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2021
Device Model Number24716
Device Catalogue Number24716
Device Lot Number0024541622
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2020
Initial Date Received by Manufacturer 06/03/2020
Supplement Date Received by Manufacturer06/30/2020
Initial Report FDA Received Date06/19/2020
Supplement Report FDA Received Date07/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;